Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Taking Carbimazole for Graves disease. Sudden high TSH levels. Should Carbimazole be stopped altogether?

My Husband was diagnosed with graves disease , was on carbimazole for a couple of years, which was successfully keeping his TSH within normal levels, but then suddenly wasn t. He took the radioactive iodine tablet in June this year, then he had a very low TSH so upped his medication again (after stopping for the treatment) then suddenly from one month to the next, his TSH level went from very low to very high, indicating a serious level of hypothyroidism . He saw his specialist, who said to reduce the amount of carbimazole he was on from 20mg per day, to 15mg per day. He feels terrible. It has been a month now since his last blood test, and if his TSH remains so high, would it not be wise to remove the Carbimazole altogether? Why would the specialist not suggest stopping that drug immediately?
Asked On : Tue, 13 Nov 2012
Answers:  2 Views:  259
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics
Internal Medicine Specialist 's  Response
Hello welcome to HCM.
I have read your question and understand your concerns.
Carbimazole is a wonderful drug in case of hyperthyroidism but when you have taken radio active iodine treatment mostly you will have low thyroid levels.
Unfortunately more than 50% of patients having radioactive iodine treatment will have permanent Hypothyroidism with high TSH levels. In such type of patients carbimazole will be harmful rather then useful.

I recommend you to do your total thyroid profile once again and if still your TSH levels are very high consult an endocrinologist. You may require tab levothyroxine for Hypothyroidism with or without tappering dose of carbimazole.

I hope I have given you satisfactory answer.
Thank you.
Answered: Tue, 28 Oct 2014
I find this answer helpful
Endocrinologist Dr. Ajish TP's  Response

After radio iodine treatment you can still be hyperthyroid for few more weeks as the radio iodine treatment treatment takes up to 3 months for its complete effect. Radio iodine treatment may not cure Graves disease in 5-10% of patients. Since hyperthyroidism is a more severe disease compared to hypothyroidism, most physicians prefer to continue carbimazole till they are hypothyroid.

If I were your treating doctor I would continue carbimazole for 3-4 weeks post radio iodine treatment, if you are hypothyroid I will stop medication and follow up Thyroid function test after 4-6 weeks. If you are hypothyroid, i would start on Thyroxine supplementation, if hyperthyroid smaller dose of carbimazole 5-10 mg.

Hope I have answered your question. If you have any further questions I will be happy to help

Dr Ajish TP
Consultant Endocrinologist
Answered: Sun, 12 Oct 2014
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor